Annals of Indian Academy of Neurology
CASE REPORT
Year
: 2020  |  Volume : 23  |  Issue : 4  |  Page : 542--544

Toxic leukoencephalopathy due to inhalational heroin abuse


Samir Kashyap, Gohar Majeed, Ira Bowen, Yancey Beamer, Dan Miulli 
 Department of Neurosurgery, Arrowhead Regional Medical Center, Colton; Department of Neurosurgery, Riverside University Health System, Riverside, CA, USA

Correspondence Address:
Samir Kashyap
Department of Neurosurgery, Arrowhead Regional Medical Center, Colton, CA, 400 N Pepper Ave, Colton, CA 92324; Department of Neurosurgery, Riverside University Health System, Riverside, CA, 26520 Cactus Ave, Moreno, Valley, CA 92555
USA

Heroin-induced spongiform leukoencephalopathy (HSLE) is a rare condition that is strongly associated with heroin vapor inhalation which has become a popular method among heroin addicts because it poses a less immediate danger to the user and makes the drug much easier to use. We present a case of a 22-year-old male who presented with dysarthria and cerebellar symptoms starting, after 3 months of heroin inhalation. Diagnosis was confirmed to be HSLE after extensive diagnostic testing. HSLE is a rare complication of which the pathogenesis is poorly understood. Clinical history and characteristic findings on magnetic resonance imaging (diffuse, symmetric T2-hyperintensity, and diffusion restriction in frontal, parietal, occipital lobs, basal ganglia, and superior cerebellum) are diagnostic; however, care should be taken to exclude other etiologies. Treatment is primarily supportive; however, there is anecdotal evidence that coenzyme Q10 may be of benefit. The growing number of victims of the opioid crisis requires that physicians be aware of and counsel patients on the devastating neurological complications that can occur with abuse of these drugs.


How to cite this article:
Kashyap S, Majeed G, Bowen I, Beamer Y, Miulli D. Toxic leukoencephalopathy due to inhalational heroin abuse.Ann Indian Acad Neurol 2020;23:542-544


How to cite this URL:
Kashyap S, Majeed G, Bowen I, Beamer Y, Miulli D. Toxic leukoencephalopathy due to inhalational heroin abuse. Ann Indian Acad Neurol [serial online] 2020 [cited 2021 Apr 19 ];23:542-544
Available from: https://www.annalsofian.org/article.asp?issn=0972-2327;year=2020;volume=23;issue=4;spage=542;epage=544;aulast=Kashyap;type=0